Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the largest prime factor of $ x^2-1$

Authors: Florian Luca and Filip Najman
Journal: Math. Comp. 80 (2011), 429-435
MSC (2010): Primary 11D09, 11Y50
Published electronically: July 20, 2010
Erratum: Math. Comp. 83 (2014), 337.
Table supplement: supplement
MathSciNet review: 2728988
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we find all integers $ x$ such that $ x^{2}-1$ has only prime factors smaller than $ 100$. This gives some interesting numerical corollaries. For example, for any positive integer $ n$ we can find the largest positive integer $ x$ such that all prime factors of each of $ x, x+1,\ldots, x+n$ are less than 100.

References [Enhancements On Off] (What's this?)

  • 1. Yu. Bilu, G. Hanrot, P. M. Voutier, `Existence of primitive divisors of Lucas and Lehmer numbers. With an appendix by M. Mignotte', J. Reine Angew. Math. 539 (2001), 75-122. MR 1863855 (2002j:11027)
  • 2. J. Buchmann, A subexponential algorithm for the determination of class groups and regulators of algebraic number fields, Seminaire de Theorie des Nombres (1990), 27-41. MR 1104698 (92g:11125)
  • 3. R. D.  Carmichael, On the numerical factors of arithmetic forms $ \alpha^n \pm \beta^n$, Ann. of Math. 15 (1913), 30-70. MR 1502458
  • 4. A.  Dabrowski, On the Brocard-Ramanujan problem and generalizations, Preprint, 2009.
  • 5. M. J. Jacobson Jr., H.  C . Williams, Solving the Pell Equation, Springer, 2009. MR 2466979 (2009i:11003)
  • 6. D. H. Lehmer, On a problem of Störmer, Illinois J. Math 8 (1964), 57-79. MR 0158849 (28:2072)
  • 7. F. Luca, `Primitive divisors of Lucas sequences and prime factors of $ x\sp 2+1$ and $ x\sp 4+1$', Acta Acad. Paedagog. Agriensis Sect. Mat. (N.S.) 31 (2004), 19-24. MR 2125596 (2005k:11022)
  • 8. M. Maurer, Regulator approximation and fundamental unit computation for real quadratic orders, PhD thesis, Technische Universität Darmstadt, Fachbereich Informatik, Darmstadt, Germany, 2000.
  • 9. F. Najman, Compact representation of quadratic integers and integer points on some elliptic curves, Rocky Mountain J. Math., to appear.
  • 10. T. N.  Shorey and R. Tijdeman, Generalizations of some irreducibility results by Schur, Acta Arith., to appear.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11D09, 11Y50

Retrieve articles in all journals with MSC (2010): 11D09, 11Y50

Additional Information

Florian Luca
Affiliation: Instituto de Matematicas, Universidad Nacional Autonoma de Mexico, C.P. 58089, Morelia, Michoacan, Mexico

Filip Najman
Affiliation: Department of Mathematics, University of Zagreb, Bijenička Cesta 30, 10000 Zagreb, Croatia

Keywords: Pell equation, compact representation, Lucas sequence.
Received by editor(s): July 16, 2009
Received by editor(s) in revised form: October 27, 2009
Published electronically: July 20, 2010
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society